Flood, Hancock
- When
- June 10, 11:30 AM EST to 1:30 PM EST
- Where
- Hancock County, 6 mi E of Ellsworth
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Low pressure lifting across Maine brought heavy rain to the region. 50 inches fell with this storm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure lifting across Maine brought heavy rain to the region. Rainfall totals of 1.00 to 1.50 inches fell with this storm. This was in addition to 2.00 to 3.00 inches of rain which had fallen less than 48 hours earlier...and another several inches of rain which had fallen at the start of the month. The heavy rain led to sharp rises on many streams and smaller rivers...which contributed to minor flooding. A portion of Route 182 was flooded and closed around a mile north of the junction with Route 1 when water impounding behind a beaver dam flooded the road. Water levels fell once the beaver dam was removed and the road re-opened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 10, 9:40 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE CARIBOU ME 1040 AM EDT SAT JUN 10 2006 .SYNOPSIS...LOW PRESSURE WILL INTENSIFY OFF THE SOUTHERN NEW ENGLAND COAST OVERNIGHT AND THEN SLOWLY TRACK NORTHEAST THROUGH THE GULF OF MAINE SATURDAY INTO SATURDAY NIGHT. THE LOW WILL CONTINUE NORTHEAST THROUGH THE MARITIMES SUNDAY INTO SUNDAY NIGHT THEN HIGH PRESSURE WILL BEGIN TO RETURN ON MONDAY. && .SHORT TERM /TODAY THROUGH SUNDAY/... UPDATE: REPORTS OF WATER COVERING ROADWAYS OVER HANCOCK COUNTY AND STP RAINFALL TOTOALS HAVE PROMPTED FLOOD WARNINGS AND WATCHES FOR DOWNEAST AND EAST CENTRAL MAINE. ZONES HAVE UPDATED TO REFLECT THESE HEADLINES. REST OF DISC: MAIN CONCERN IS THE HEAVY RAINFALL EXPECTED TODAY INTO TONIGHT ACROSS THE CWA. LEANED HEAVILY W/THE GFS AS IT ALIGNED WELL W/LATEST RADAR & SATL IMAGERY & MATCHED WELL W/00Z UA. DECISION HAS BEEN MADE TO HOLD OFF ON A FLOOD WATCH AS TOTAL QPF W/THIS EVENT WILL BE ON THE ORDER OF 1.25 TO NEAR 2 INCHES CWA WIDE W/THE HIGHEST AMOUNTS GEARED FROM DOWNEAST MAINE UP THROUGH THE CENTRAL HIGHLAND & A 2ND AREA ACROSS NWRN AREAS W/SLUG OF RAFL COMING THERE THIS AFTERNOON INTO TONIGHT. MAIN STEMS RIVERS SHOULD BE ABLE TO HANDLE THIS RAFL. SOME MINOR NUISANCE TYPE FLOODING LIKE PONDING IN LOW LYING AREAS COULD OCCUR. SOME OF SMALLER STREAMS AND BROOKS WILL SEE THE SHARPEST RISES. WE WILL ISSUE A FLOOD STATEMENT TO ACCOUNT FOR THIS THINKING. GFS TAKES SFC & UPPER LOW ACROSS ERN MAINE TODAY & THEN SLOWLY MOVE IT ALONG INTO THE MARITIMES BY SUNDAY. WARM AIR CONVEYOR NOTED WELL BY SPENES SPARKING OFF SOME CONVECTION W/HEFTY RAFL (.50/HR) PER RADAR AND HYDROVIEW. THIS CONVEYOR LIFTS ON N TODAY MOVING ACROSS NRN & ERN MAINE & THEN INTO WRN NEW BRUNSWICK THIS EVENING. LOOKING FOR SOME HEAVY RAIN AT TIMES W/THIS FEATURE. THEN IT LOOKS LIKE SOME DEFORMATION BANDED TYPE RAFL TONIGHT INTO EARLY SUNDAY W/HEAVIEST AMOUNTS GEARED ACROSS FAR NRN & NWRN AREAS. DOWNEAST AREAS TO THE COAST WILL SEE RAIN TRANSITION TO SCATTERED SHOWERS TONIGHT. LOOKS LIKE THINGS FINALLY BEGIN TO WIND DOWN BY SUNDAY AFTERNOON W/SFC & UPPER LOW MIGRATING THROUGH THE MARITIMES. THIS IS DEPICTED IN THE GRIDS W/LIKELY SHOWERS GOING TO SCATTERED SHOWERS AFT 18Z. DOWNEAST & CNTL SECTIONS WILL EVEN SEE SOME DRYING W/THE POTENTIAL FOR SOME SUN. MADE SOME ADJUSTMENTS MAINLY TO THE DEWPOINT GRIDS TODAY INTO EARLY SUNDAY TO BRING THEM UP W/AIRMASS REMAINING MOIST. SLIGHT ADJUSTMENTS WERE MADE TO TODAY/S MAXES TO BACK THEM DOWN A TAD. USED HPC QPF THIS FCST CYCLE. THIS MATCHES WELL PER COORDINATION W/GYX & NERFC. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... LOW PRESSURE WILL CONTINUE TO WEAKEN AS IT LIFTS SLOWLY NORTHEAST INTO THE CANADIAN MARITIMES SUNDAY NIGHT AND MONDAY. THE FORECAST AREA WILL REMAIN IN A WEST TO NORTHWEST FLOW ALOFT THROUGH MONDAY. A WEAK SHORT WAVE MOVING THROUGH THIS FLOW MAY BRING A CHANCE OF SHOWERS MAINLY ACROSS THE NORTH DURING MONDAY AFTERNOON AND INTO MONDAY EVENING OTHERWISE MAINLY DRY WEATHER EXPECTED. MADE NO CHANGES TO REMAINDER OF THE EXTENDED GRIDS. && .AVIATION... IFR TO START IT OUT THIS MORNING W/THE EXCEPTION OF KCAR & KPQI WHERE MVFR CONDITIONS WILL GO QUICKLY TO IFR BY 12Z AS RAIN & LOWER CIGS ARRIVE FROM THE S. LOOKS LIKE IFR (CIGS RUNNING AROUND 700 FT) INTO TONIGHT. && .MARINE... SHORT TERM: EXTENDED SCA INTO 10Z SUN FOR THE SEAS TO STAY UP AS SELY FETCH WILL CONTINUE. ADDED MENTION OF TSRA FOR EARLY THIS MORNING DUE TO RADAR...SATL IMAGERY & OBS. LIKED THE NAM12 WINDS TO START OUT PER LATEST MARINE OBS & THEN TRANSITIONED OVER THE GFS TONIGHT INTO SUN. STARTED SPEEDS OFF 15- 20 KTS TODAY & THEN BRING THEM DOWN TO 10 KTS OR SO AS LOW MOVES THROUGH LATER TODAY INTO TONIGHT. LOOKING FOR DIRECTION TO SHIFT TO THE W W/10- 15 AT BEST. SEAS WILL SUBSIDE LATER IN THE DAY ON SUN. LONG TERM: NO HEADLINES EXPECTED THROUGH MID WEEK. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 AM SUNDAY. && UPDATE...VJN SHORT TERM/MARINE...HEWITT LONG TERM/MARINE...DUDA AVIATION...WEITLICH/HEWITT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 442 AM EDT SAT JUN 10 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-110845- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 442 AM EDT SAT JUN 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT RAIN WILL CONTINUE INTO TONIGHT. RAIN WILL BE HEAVY AT TIMES TODAY ACROSS THE AREA. THE RAIN MAY RESULT IN SOME PONDING OF WATER ON ROADS. PLEASE REFER TO THE FLOOD STATEMENT / PWMFLSCAR/ ISSUED BY THIS OFFICE FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. DUDA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 804 AM EDT SAT JUN 10 2006 MEZ005-006-010-011-015>017-031-032-101500- NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET... PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS... GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND... SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...AMHERST... AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...DEBLOIS... GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON... DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...VANCEBORO... TOPSFIELD 804 AM EDT SAT JUN 10 2006 ...HEAVY DOWNPOURS LIKELY THROUGH LATE MORNING ACROSS PORTIONS OF DOWNEAST AND EAST CENTRAL MAINE... DOPPLER RADAR IS INDICATING A HEAVY BAND OF RAINFALL ABOUT 50 MILES WIDE MOVING NORTHWEST AT 40 MPH ACROSS PORTIONS OF DOWNEAST MAINE. RAINFALL RATES OF AROUND A HALF INCH PER HOUR CAN BE EXPECTED AS THIS BAND CONTINUES TO MOVE NORTHWEST INTO EAST CENTRAL MAINE INTO THE LATE MORNING HOURS. AN ISOLATED RUMBLE OR TWO OF THUNDER MAY ACCOMPANY BRIEF HEAVY DOWNPOUR RATES UP TO 1.50 INCHES PER HOUR...BUT THESE RAINFALL RATES WILL ONLY LAST A FEW MINUTES AT A TIME. MOTORISTS SHOULD BE PREPARED FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS IN THE VICINITY OF THIS BAND OF HEAVY RAINFALL. VJN
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517435.